Format

Send to

Choose Destination
See comment in PubMed Commons below
JPEN J Parenter Enteral Nutr. 2009 Sep-Oct;33(5):569-70. doi: 10.1177/0148607109332004. Epub 2009 May 7.

Use of probiotics in the management of chemotherapy-induced diarrhea: a case study.

Author information

1
University of Pittsburgh Medical Center, Pittsburgh, Pennsylvania, and University of Pittsburgh, Pittsburgh, Pennsylvania 15261, USA.

Abstract

Gastrointestinal disturbances (particularly diarrhea) are often induced in response to cancer treatments such as chemotherapy or radiation. Oral chemotherapeutic agents can induce diarrhea by damaging the intestinal lining. Two common oral drugs used in cancer treatment that are known to have gastrointestinal side effects are capecitabine and lapatinib. In this brief communication, the authors discuss a case study of a stage IV breast cancer patient whose chemotherapy-induced diarrhea was treated successfully with a multispecies combination of probiotics. This is a unique study in which grade 3 chemotherapy-induced diarrhea (characterized by 7-9 stools per day and associated with incontinence and abdominal cramping) was treated with only a multispecies combination of probiotics. Probiotics have been used to treat diarrhea in patients with irritable bowel syndrome, ulcerative colitis, pouchitis, and Crohn's disease. More recently, probiotics have been used to treat chemotherapy-induced diarrhea in colon cancer patients. This case study demonstrates that the probiotics can also be used to treat severe cases of chemotherapy-induced diarrhea in breast cancer patients. The use of different probiotics in gastrointestinal diseases is an increasingly important area of study, and more research into this area is needed. This study demonstrates that probiotics should be considered for advanced breast cancer patients with chemotherapy-induced diarrhea.

PMID:
19423769
DOI:
10.1177/0148607109332004
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center